Alert archive / Montana / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 13, NWS Billings, MT
NWS Billings, MT issued this severe thunderstorm warning at May 22, 2018, 4:37 PM MDT for Sweet Grass County, Montana. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 22, 2018, 4:37 PM MDT (22:37 UTC)
- Expired
- May 22, 2018, 5:15 PM MDT
- In force
- 38 min
- Issued by
- NWS Billings, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Sweet Grass County, MT
The radar
The Billings radar (KBLX), 79 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 10.6 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1712 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- -13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
002
WUUS55 KBYZ 222237
SVRBYZ
MTC097-222315-
/O.NEW.KBYZ.SV.W.0013.180522T2237Z-180522T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Billings MT
437 PM MDT TUE MAY 22 2018
The National Weather Service in Billings has issued a
* Severe Thunderstorm Warning for...
Northeastern Sweet Grass County in south central Montana...
* Until 515 PM MDT.
* At 437 PM MDT, a severe thunderstorm was located 15 miles northeast
of Big Timber, moving northeast at 10 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will remain over mainly rural areas of
northeastern Sweet Grass County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4607 10961 4605 10960 4605 10957 4596 10943
4596 10950 4590 10950 4582 10963 4596 10990
4616 10976
TIME...MOT...LOC 2237Z 215DEG 8KT 4594 10967
HAIL...1.00IN
WIND...<50MPH
$$
Gilstad2 follow-up statements
420
WWUS55 KBYZ 222300
SVSBYZ
Severe Weather Statement
National Weather Service Billings MT
500 PM MDT TUE MAY 22 2018
MTC097-222315-
/O.CON.KBYZ.SV.W.0013.000000T0000Z-180522T2315Z/
Sweet Grass MT-
500 PM MDT TUE MAY 22 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR NORTHEASTERN SWEET GRASS COUNTY...
At 458 PM MDT, a severe thunderstorm was located 18 miles northeast
of Big Timber, with very little motion at this time.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe thunderstorm will remain over mainly rural areas of
northeastern Sweet Grass County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4607 10961 4605 10960 4605 10957 4596 10943
4596 10950 4590 10950 4582 10963 4596 10990
4616 10976
TIME...MOT...LOC 2258Z 215DEG 8KT 4598 10963
HAIL...1.00IN
WIND...<50MPH
$$
Gilstad968
WWUS55 KBYZ 222312
SVSBYZ
Severe Weather Statement
National Weather Service Billings MT
512 PM MDT TUE MAY 22 2018
MTC097-222322-
/O.EXP.KBYZ.SV.W.0013.000000T0000Z-180522T2315Z/
Sweet Grass MT-
512 PM MDT TUE MAY 22 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SWEET GRASS
COUNTY WILL EXPIRE AT 515 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However, heavy
rain is still possible with this thunderstorm.
LAT...LON 4607 10961 4605 10960 4605 10957 4596 10943
4596 10950 4590 10950 4582 10963 4596 10990
4616 10976
TIME...MOT...LOC 2312Z 215DEG 8KT 4600 10961
$$
TesarWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:51 PM MDT, 1 hour 46 minutes earlier.
Area forecast discussion, May 22, 2:51 PM MDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Billings MT
251 PM MDT Tue May 22 2018
.SHORT TERM...valid for Wed and Thu...
Active weather ahead tonight htrough Wednesday night, with areas
of heavy rainfall likely. Stay alert if you live near a river or
stream with the potential to flood.
An upper trough of western Utah will work northeast tonight. This
process will send increasingly diffluent flow aloft into southern
Montana and northern Wyoming for ascent. Enough cape around for
storms to pulse high enough for some hail, but shear does not look
strong enough (only around 30-35kts) for organized severe storms.
As stronger lift moves in this evening, would not be surprised to
see stronger cells form over over mainly southern and eastern
locations. Will have to watch as this evolves tonight.
The bigger story will likely be heavy rain potential.
Precipitable water amounts were over three quarters of an inch for
the entire area, with amounts over an inch over southeast
Montana. Models send stronger energy into the area overnight. This
combined with surface convergence, will get strong showers going
south of Billings, with this activity spreading northwest through
the night into Wednesday. GFS, and some of the high resolution
models, were very aggressive with QPF amounts tonight and
Wednesday, putting over an inch (and in some instances near 2
inches) of QPF from Sheridan county northward into the foothills
(mainly west of a line from Roundup to Billings to Sheridan).
Given the high water levels on rivers and streams, this added
water could cause more problems with flooding. Issued a Flood
Watch for the western half of the forecast area (including
Sheridan county) for tonight through Wednesday night.
Wrap around showers will continue through the day on Wednesday
over the western zones, while a dry slot allows for some drying to
occur over parts of the central zones and the east. Cyclonic flow
will allow a few showers to develop Wednesday afternoon and
evening, before the main drying trend for Thursday as an upper
ridge builds in. TWH
.LONG TERM...valid for Fri...Sat...Sun...Mon...Tue...
Ridging will be brief on Friday and allow for temperatures to
reach well into the 80s. These warm temperatures will cause an
uptick in mountain snow melt again, as we head into the weekend.
Another upper low moves into position (similar to the current one)
on Saturday. This low is progged to move slowly east through early
next week. This pattern will send a series of shortwaves into the
forecast area for periods of showers and thundestorms this weekend
into early next week. Some of the storms could be strong with
locally heavy rain. There are a few differences with the strength
and position of the low between the GFS and ECMWF, and this has
big impacts on which day would be the bigger storm day. The main
story with this upper low is that it will continue to risk for
flooding through the holiday weeeknd, into early next week.
Please monitor water.weather.gov for the latest on our streams
into early next week. The main spring runoff will likely be upon
us later this week through the holiday weekend and will need to be
closely monitored for potential flooding. TWH
&&
.AVIATION...
Showers and thunderstorms will become more widespread this
evening. Stronger storms with some hail and wind gusts in excess
of 40kts are possible this evening. Locally heavy rain is likely
with the storms. Conditions will deteriorate to MVFR tonight with
IFR conditions expected in the stronger showers. TWH
&&
.PRELIMINARY POINT TEMP/POPS...
Wed Thu Fri Sat Sun Mon Tue
-----------------------------------------------------------
BIL 055/068 053/082 055/086 056/087 055/080 055/077 054/078
79/T 52/T 11/U 11/U 23/T 54/T 53/T
LVM 049/066 049/078 049/082 051/081 052/074 052/072 050/074
79/T 64/T 32/T 12/T 36/T 66/T 44/T
HDN 055/072 052/084 055/088 056/092 056/084 055/081 054/081
78/T 42/T 11/U 11/U 23/T 54/T 53/T
MLS 059/075 056/081 059/087 059/091 060/086 060/083 059/082
68/T 52/T 11/U 00/U 13/T 54/T 43/T
4BQ 057/079 055/082 057/086 057/090 059/085 058/082 055/080
85/T 41/B 11/U 00/U 13/T 44/T 44/T
BHK 058/078 054/078 057/084 056/089 055/085 057/081 054/079
87/T 31/B 10/U 01/U 12/T 44/T 44/T
SHR 052/074 050/079 052/083 052/087 054/079 051/077 050/075
94/T 51/B 21/U 11/U 23/T 55/T 43/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Flood Watch in effect from 6 PM MDT this evening through late
Wednesday night FOR ZONES 28-29-34-35-38>42-56-57-63>68.
WY...Flood Watch in effect from 6 PM MDT this evening through late
Wednesday night FOR ZONES 98-99.
&&
weather.gov/billingsHazardous weather outlook, May 22, 3:06 PM MDT, 1 hour 31 minutes before
Hazardous Weather Outlook National Weather Service Billings MT 306 PM MDT Tue May 22 2018 MTZ030>041-056>058-064>068-WYZ098-099-232200- Treasure-Northern Rosebud-Custer-Fallon-Northern Stillwater- Yellowstone-Powder River-Carter-Southern Big Horn-Eastern Carbon- Northern Park-Northern Sweet Grass-Red Lodge Foothills- Northern Big Horn-Southern Rosebud-Paradise Valley-Livingston Area- Beartooth Foothills-Absaroka/Beartooth Mountains-Crazy Mountains- Northeast Bighorn Mountains-Sheridan Foothills- 306 PM MDT Tue May 22 2018 This Hazardous Weather Outlook is for portions of south central Montana...southeast Montana and north central Wyoming. * WHAT...Showers and thunderstorms, with potential for heavy rainfall and a few severe thunderstorms. * WHERE...Southern Montana and northern Wyoming. * WHEN...Tonight through Wednesday. * ADDITIONAL DETAILS...A few severe thunderstorms capable of producing large hail and strong winds are possible late this afternoon and this evening. Greatest potential for severe storms is in southeast Montana. * ADDITIONAL HAZARD CONCERNS...Showers and thunderstorms will likely produce areas of heavy rainfall tonight and Wednesday. Some rivers and streams could see aggressive rises from this rainfall. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Hazardous Weather Outlook is issued when hazardous weather could impact the region within the next week. Be sure to stay tuned for future updates as locations, timing, and impacts could change. Begin preparations to mitigate any impacts that could result from the hazardous weather. &&
In the hours before
Local storm report, May 22, 11:22 AM MDT, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1122 AM MDT TUE MAY 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY RAIN 8 SE ROUNDUP 46.35N 108.44W
05/22/2018 M1.10 INCH MUSSELSHELL MT COCORAHS
0630 AM HEAVY RAIN 1 S KLEIN 46.40N 108.55W
05/22/2018 M2.11 INCH MUSSELSHELL MT COCORAHS
0700 AM HEAVY RAIN 13 E JUDITH GAP 46.61N 109.47W
05/22/2018 M1.20 INCH WHEATLAND MT CO-OP OBSERVER
0700 AM HEAVY RAIN 10 E LAVINA 46.29N 108.72W
05/22/2018 M1.54 INCH MUSSELSHELL MT COCORAHS
0700 AM HEAVY RAIN 5 SE KLEIN 46.35N 108.48W
05/22/2018 M1.06 INCH MUSSELSHELL MT COCORAHS
0700 AM HEAVY RAIN 13 SW ROUNDUP 46.33N 108.74W
05/22/2018 M1.23 INCH MUSSELSHELL MT CO-OP OBSERVER
0800 AM HEAVY RAIN 7 WSW ROUNDUP 46.43N 108.67W
05/22/2018 M1.61 INCH MUSSELSHELL MT MESONET
0800 AM HEAVY RAIN 6 WSW RED LODGE 45.16N 109.36W
05/22/2018 M1.03 INCH CARBON MT MESONET
0900 AM HEAVY RAIN 4 SSE ROUNDUP 46.39N 108.52W
05/22/2018 M2.12 INCH MUSSELSHELL MT COCORAHS
&&
VLSThe office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 6:49 PM MDT | Special Weather Statement | BYZ | Musselshell | 41 min |
| May 21, 6:57 PM MDT | Severe Thunderstorm Warning | BYZ | Golden Valley, Musselshell | 33 min |
| May 21, 8:11 PM MDT | Special Weather Statement | BYZ | Musselshell | 49 min |
| May 21, 9:27 PM MDT | Special Weather Statement | BYZ | Treasure | 63 min |
| May 22, 11:27 AM MDT | River Flood Warning | BYZ | Carbon | 14 days |
| May 22, 11:27 AM MDT | River Flood Warning | BYZ | Carbon | 14 days |
| May 22, 12:40 PM MDT | Flood Watch | BYZ | Big Horn, Carbon, Golden Valley, Musselshell, Park, Stillwater and 3 more | 35 hr |
| May 22, 5:33 PM MDT | Special Weather Statement | BYZ | Carter | 42 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.